Alert archive / Michigan / Special Weather Statements in 2012
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 11, 2012, 11:13 PM EDT for Branch County, Hillsdale County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2012, 11:13 PM EDT (03:13 UTC)
- Expired
- Jun 12, 2012, 12:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
Counties Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
652 WWUS83 KIWX 120313 SPSIWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1113 PM EDT MON JUN 11 2012 MIZ080-081-120400- BRANCH MI-HILLSDALE MI- 1113 PM EDT MON JUN 11 2012 ...STRONG THUNDERSTORMS MOVING TOWARD EASTERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES... AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS NEAR COLDWATER...MOVING EAST AT 20 MPH. OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... QUINCY... LITCHFIELD... GIRARD... MARBLE LAKE... SOUTH BUTLER... LONG LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED. LAT...LON 4188 8461 4181 8513 4208 8506 4208 8460 TIME...MOT...LOC 0313Z 250DEG 19KT 4197 8503 $$ MCS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:40 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 11, 7:40 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
740 PM EDT MON JUN 11 2012
.AVIATION...
ANTECEDENT DRY CONDITIONS HAVING IMPACT ON CONVECTIVE DEVELOPMENT AS
ISOLATED SHOWERS AND THUNDERSTORMS HAVE STRUGGLED THIS AFTERNOON TO
MAINTAIN THEMSELVES. WEAK FORCING DOES NOT APPEAR TO BE ENOUGH TO
OVERCOME THE DRY AIR AND THUS ANY ADDITIONAL DEVELOPMENT THIS
EVENING EXPECTED TO BE ISOLATED AND SHORT LIVED. LITTLE HOPE ALONG
MAIN FRONTAL BOUNDARY WHICH WILL SLIDE THROUGH TAF SITES OVERNIGHT
GIVEN POOR TIMING. WILL NOT INCLUDE ANY PCPN MENTION AT EITHER TAF
SITE AND KEEP TAFS VFR GIVEN SATELLITE AND SURFACE OBSERVATIONS
SHOWING LITTLE CU DEVELOPMENT. SKIES CLEARING LATE TONIGHT WITH
WINDS BECOMING NORTHWEST. SHOULD SEE 10 TO 15 KNOTS TUESDAY WITH
GUSTS TO 20 KNOTS.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
CONVECTIVE TRENDS TONIGHT WILL BE THE MAIN FORECAST CONCERN FOR THE
SHORT TERM.
UPPER LEVEL TROUGH WHICH BROUGHT RAIN TO MAINLY NORTHWEST OHIO THIS
MORNING HAS SHIFTED INTO NORTH CENTRAL OHIO. MAIN AFTERNOON
CONVECTIVE ACTIVITY HAS BEEN CONFINED TO MISSOURI/CNTRL-SRN ILLINOIS
WHERE WHERE MCS HAS PROPAGATED MORE SOUTH SOUTHEAST. SHORT WAVE
EJECTING FROM LARGER NORTHERN PLAINS/UPPER MIDWEST TROUGH APPEARS
TO HAVE BEEN STRENGTHENED BY UPSTREAM CONVECTION AND SOME
RESPONSE IN MASS FIELDS NOTED WITH WEAK PREFRONTAL LOW LEVEL
CONVERGENCE AXIS ACROSS NORTHEAST ILLINOIS. SCATTERED SHOWERS
CONTINUE TO DEVELOP ALONG THIS CONVERGENCE ZONE AND SOME OF THESE
SHOWERS MAY SPILL INTO WESTERN PORTIONS OF THE AREA LATE THIS
AFTERNOON/EARLY THIS EVENING. SURFACE INSTABILITY IS SOMEWHAT
LIMITED ACROSS THE LOCAL AREA...GENERALLY AROUND 1000 J/KG...BUT
DEEP LAYER SHEAR PROFILES REMAIN VERY MARGINAL AND ANY ISOLATED
ACTIVITY HAS BEEN VERY PULSEY IN NATURE. THUS...HAVE BACKED OFF ON
POPS LATE THIS AFTERNOON BASED ON RECENT TRENDS WITH JUST LOW END
CHANCE MAINTAINED.
TOWARD EVENING...LARGE SCALE FORCING FOR ASCENT WILL BEGIN TO
INCREASE AS STRONGER VORT ASSOCIATED WITH UPSTREAM LARGE SCALE
TROUGH APPROACHES THE WESTERN GREAT LAKES REGION. THIS SHOULD RESULT
IN ENOUGH MID LEVEL COOLING TO ERODE MID LEVEL CAPPING EVIDENT ON
REGIONAL AMDAR SOUNDINGS THIS AFTERNOON. SOME QUESTIONS REMAIN AS TO
IMPACT OF THIS FORCING ON CONVECTIVE COVERAGE...BUT CURRENT THINKING
IS THAT CONVECTION ALONG AFOREMENTIONED PREFRONTAL TROUGH MAY
INCREASE TOWARD 23Z-01Z WHERE MORE FAVORABLE DEEP LAYER MOISTURE
PROFILES WILL RESIDE. HOWEVER...DO SEE SOME LOW END POTENTIAL FOR
ISOLD/SCATTERED THUNDERSTORMS TO DEVELOP ALONG COLD FRONT LATE
EVENING OVERNIGHT AS IT TRACKS FROM WEST TO EAST ACROSS THE AREA.
TRUE SFC BASED INSTABILITY WILL BE LACKING WITH DIURNAL
STABILIZATION OF BOUNDARY LAYER...BUT STEEP LOW LEVEL LAPSE RATES
SHOULD STILL PROVIDE SOME WEAK TO MODERATE INSTABILITY FOR NEAR
SURFACE BASED PARCELS ALONG AND AHEAD OF THE FRONT. BULK OF
STRONGEST UPPER LEVEL FORCING WILL REMAIN WELL NORTH OF THE AREA
HOWEVER WHICH DOES OFFER SOME CONCERN FOR EXTENT OF COVERAGE ALONG
EITHER OF THESE CONVERGENCE ZONES THIS EVENING. THUS...WILL
MAINTAIN WITH TO LOW TO MID RANGE CHANCE/SCT POPS TONIGHT WITH
PRECIP CHANCES ENDING FROM WEST TO EAST OVERNIGHT WITH FROPA.
SEVERE THREAT STILL LOOKS QUITE LOW GIVEN BULK/EFFECTIVE SHEAR
VALUES REMAINING AT OR BELOW 25 KNOTS AND UNFAVORABLE DIURNAL
TIMING. UNFORTUNATELY FOR DROUGHT CONCERNS...RAINFALL
AMOUNTS/COVERAGE ARE NOT EXPECTED TO BE A BIG HELP TONIGHT.
A BREEZY DAY IN STORE FOR TUESDAY WITH VERY DRY POST FRONTAL COLUMN
AND LARGE SCALE SUBSIDENCE SUPPORTING GOOD MIXING...AND HIGHS STILL
REACHING INTO THE MID TO UPPER 70S BEHIND THE FRONT...AND POSSIBLY
AROUND 80 FAR EAST.
&&
.LONG TERM... /WEDNESDAY THROUGH MONDAY/
FLAT UPPER LEVEL LOW WILL BE SHORT LIVED AS TROUGH DIGS IN THE WEST
AND INCREASING HEIGHTS SPREAD ACROSS THE EASTERN HALF OF THE US.
TEMPS WILL CLIMB A FEW DEGREES EACH DAY PEAKING OUT OVER THE WEEKEND
ONCE AGAIN. GUIDANCE SEEMS TO BE STILL ON THE COOLER SIDE WITH
HANDLING OF THE WARMER TEMPS ALOFT (850 MB TEMPS APPROACHING 19 C BY
THE WEEKEND). AS A RESULT...HAVE WENT ABOVE GUIDANCE WITH HIGHS
AROUND OR INTO THE 90S IN THE SAT-MON TIME FRAME. TROUGH WILL REMAIN
TO THE WEST WITH ALL ENERGY FROM THIS FEATURE EJECTING THROUGH THE
PLAINS TO GIVE THEM SEVERAL ROUND OF SHOWERS AND STORMS. HOWEVER
HERE...DRY CONDITIONS WILL PREVAIL WITH DROUGHT CONDITIONS LIKELY
WORSENING WITH TIME IF RAINFALL ISN'T SUBSTANTIAL ENOUGH OVER THE
NEXT 12 HOURS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
INZ003.
MI...RIP CURRENT RISK FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MIZ077.
OH...NONE.
LM...NONE.
&&
SHORT TERM...MARSILI
LONG TERM...FISHER
AVIATION...LASHLEYHazardous weather outlook, Jun 11, 4:46 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 446 AM EDT MON JUN 11 2012 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-120900- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 446 AM EDT MON JUN 11 2012 /346 AM CDT MON JUN 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER NORTHERN INDIANA AND SOUTHERN MICHIGAN... MAINLY WEST OF INTERSTATE 69. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-120900- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 446 AM EDT MON JUN 11 2012 /346 AM CDT MON JUN 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-120900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 446 AM EDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WIND GUSTS OF 34 KNOTS OR HIGHER... AND HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER... COULD ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE ON TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jun 11, 10:04 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1004 PM EDT MON JUN 11 2012 INZ005-006-MIZ078-079-120230- CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI- 1004 PM EDT MON JUN 11 2012 ...STRONG THUNDERSTORMS MOVING TOWARD EXTREME SOUTHEASTERN CASS...ST. JOSEPH...NORTHWESTERN LAGRANGE AND NORTHEASTERN ELKHART COUNTIES... AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR WHITE PIGEON...OR 8 MILES WEST OF STURGIS...MOVING NORTHEAST AT 25 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... STURGIS AND CENTREVILLE... NOTTAWA AND WASEPI... FINDLEY...FAIRFAX AND FAWN RIVER... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED. LAT...LON 4205 8538 4175 8531 4167 8581 4190 8576 TIME...MOT...LOC 0203Z 242DEG 20KT 4180 8556
Special weather statement, Jun 11, 10:35 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 PM EDT MON JUN 11 2012
INZ006-MIZ079-080-120315-
BRANCH MI-LAGRANGE IN-ST. JOSEPH MI-
1035 PM EDT MON JUN 11 2012
...STRONG THUNDERSTORMS MOVING TOWARD EASTERN ST. JOSEPH...WESTERN
BRANCH AND NORTHERN LAGRANGE COUNTIES...
AT 1032 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR STURGIS...MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COLON...
BRONSON...
FAWN RIVER AND FINDLEY...
BURR OAK AND FAIRFAX...
LEONIDAS...
MATTESON LAKE AND SHERWOOD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.
LAT...LON 4208 8499 4183 8513 4173 8551 4191 8560
4207 8530
TIME...MOT...LOC 0235Z 255DEG 19KT 4180 8541Special weather statement, Jun 11, 11:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1113 PM EDT MON JUN 11 2012 MIZ080-081-120400- BRANCH MI-HILLSDALE MI- 1113 PM EDT MON JUN 11 2012 ...STRONG THUNDERSTORMS MOVING TOWARD EASTERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES... AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS NEAR COLDWATER...MOVING EAST AT 20 MPH. OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... QUINCY... LITCHFIELD... GIRARD... MARBLE LAKE... SOUTH BUTLER... LONG LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED. LAT...LON 4188 8461 4181 8513 4208 8506 4208 8460 TIME...MOT...LOC 0313Z 250DEG 19KT 4197 8503 MCS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:04 PM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| Jun 11, 10:35 PM EDT | Special Weather Statement | IWX | Saint Joseph | 40 min |
Nearby
Special Weather Statements in Michigan, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.